Birth control can make you nauseous

Does contraception with the birth control pill lead to permanent fatigue?

Photographed by Beth Sacca.
There is no question that hormonal contraception has many advantages: it protects you against unwanted pregnancy, it helps you regulate your periods and in some cases it can even treat acne. But like any medication, the birth control pill has a few side effects - including nausea, staining, and sometimes even tiredness and fatigue symptoms.
A quick search atReddit shows, some women wonder if the pill is the reason they feel drained so often. “I've been taking them for over two years now Mercilon and had little or no problem with it, except that I was always so grumpy a week before my period, ”one woman wrote. “Lately I've just been extremely tired and demotivated. Even if I slept well, do I feel tired, demotivated, and my mind absolutely foggy the next day? I don't know how else to describe it. This feeling usually lasts all day and I just don't really wake up. Has anyone experienced this before? Could it be a side effect of my pill? "
Not many responded to their post. But that's probably because this side effect is often overlooked even by doctors.
"Although it is a proven side effect, there is still no study on which pills could be more likely to be affected," explains gynecologist Dr. Michael Policar. "Above all, however, studies have never been carried out that demonstrate the frequency of tiredness or fatigue in users of oral contraceptives compared to women of the same age who do not use hormonal contraception."
So far, it is only known that the birth control pills cause tiredness and exhaustion can and that's really frustrating, especially for those who take them.
Most of the research on birth control side effects focuses on vaginal bleeding and patient satisfaction with the product rather than on issues like fatigue, says Dr. Policar. However, some brands list fatigue as a possible side effect in the package insert - specifically as a symptom of another possible side effect: depression.
But the connection between the pill and depression is still a mystery to many. A 2016 evaluation of various studies dealing with hormonal birth control and mood swings showed that much of the available research shows “inconsistent research methods and a lack of consistent assessments”. The authors came to the following conclusion: "Until more forward-looking data are available, one should assume that such side effects are rare and that hormonal contraceptive methods can be prescribed".
Back to the subject of fatigue. That seems to be such a rare side effect that obstetrician Dr. Angela Jones has never even had to treat a patient for it. “I've been practicing for about 15 years. I've seen numerous side effects with birth control. But tiredness and exhaustion are not part of it, ”she says. Should a patient suffer from fatigue, however, she would not take it lightly: "If a patient feels tired or exhausted, you have to take it seriously, of course," she says. “Then maybe stopping the pill is the right choice. But first I would also take a closer look at other aspects of my patients' lives. Maybe it's also because of your lifestyle, in other words: Do you do enough sport? Eat healthy? Are you often stressed? In some cases it can also be due to depression or a thyroid problem. "
So if you are more tired than usual (especially if you've recently started using a new hormonal contraceptive), seek medical advice. This could help you understand why you always feel so drained.